CVCC Clinical Post Conference

Online Clinical Post Conference


You are not connected. Please login or register

November 11 Post

View previous topic View next topic Go down  Message [Page 1 of 1]

1 November 11 Post on Fri Nov 11, 2011 7:03 pm

Guest


Guest
The patient with meningitis reports a headache and the nurse gives the appropriate IV PRN medication. Several hours later the patient reports pain in the left hand. The radial pulse is weak, the hand feels cool, and capillary refill is sluggish compared to the other hand. What does the nurse suspect is occurring in this patient?
A. Stroke secondary to increased ICP
B. Sickle cell crisis
C. Septic emboli causing vascular compromise
D. Local phlebitis from the IV push pain medication
Answer C
Which of the following would cause the nurse to suspect an increase in ICP?
A. Increase in respirations with a decrease in systolic pressure
B. Increase in BP with a decrease in temperature
C. Increase in BP, Increase in temperature, bradycardia, dyspnea
D. Decrease in BP, increase in temperature, tachycardia , tachypnea
Answer C
The nurse is reviewing the CSF results for the patient with probable GBS. Which abnormal finding is seen in GBS?
A. Increase in CSF protein level
B. Increase in CSF glucose level
C. Cloudy appearance of CSF fluid
D. Elevation of lymphocyte count in CSF
Answer A
The patient is at risk for increased ICP and is receiving oxygen 2L via nasal cannula. The nurse is reviewing AB G results. Which ABG value is of greatest concern?
A. pH 7.32
B. Paco2 of 60mmHg
C. Pao2 of 95mmHg
D. HCO3 of 28 mEq/L
Answer B
The patient with an ischemic stroke is placed on a cardiac monitor. Which cardiac dysrhythmia places the patient at risk for an emboli?
A. Sinus bradycardia
B. Atrial fibrillation
C. Sinus tachycardia
D. First degree heart block
Answer B

Perfusion/ Geriatric Patient
Intervention: Observe for atypical pain: the elderly often have jaw pain instead of chest pain or may have silent MIs with symptoms of dyspnea or fatigue
Rationale: Symptoms when present in older clients with an acute MI may be vague and the diagnosis may be missed.
Intervention: If client has heart disease causing activity intolerance, refer for cardiac rehabilitation.
Rationale: The anxiety experienced after hospitalization is higher in elderly clients with heart disease compared to that of younger clients.
Intervention: Observe for syncope, dizziness, palpitations, or feelings of weakness associated with an irregular heart rhythm.
Rationale: Dysrhythmias are common in the elderly.

Cellular Regulation/Impaired Gas Exchange
Intervention: Monitor respiratory rate, depth and ease of respiration
Rationale: Normal respiration rate is 14 to 16 breaths per minute in the adult. A study showed that when the respiratory rate is above 30 in a resting adult, a significant cardiovascular or respiratory alteration exists.
Intervention: Auscultate breath sounds every 1 to 2 hours. The presence of crackles and wheezes may alert the nurse to airway obstruction.
Rationale: In severe exacerbations of COPD, lung sounds may be diminished or distant with air trapping.
Intervention: Monitor client’s behavior and mental status for restlessness, confusion, agitation, or extreme lethargy.
Rationale: Changes in behavior and mental status can be early signs of impaired gas exchange.

Patient with INR of 4 is probably on Coumadin. Coumadin interferes with the synthesis of vitamin K and clotting factors II, VII, IX, X. Normal adult dose is 2-5mg PO/day for 2-4 days; then the dose is adjusted to keep INR between 2.5 and 3.5. A patient with an INR of 4 is at risk for bleeding.
Intervention: Monitor for signs of bleeding in the urine, feces, sputum, and vomitus. Watch for nosebleeds, any petechiae, purpura, or abnormal bruising.
Rationale: DIC is a critical disease state that requires prompt action to avert death.
Intervention: Review client history for increased bleeding risk.
Rationale: Anticipate an increased risk for bleeding if client has a family history of bleeding, posttrauma or postoperative bleeding.
Intervention: Monitor lab results for H&H, INR, PT.
Rationale: H&H are late determinates of blood loss but are more objective than visual assessment of blood loss. INR and PT levels help determine the effects of the medication and should be done at least 16 hours after the medication is given.
NURSING DIAGNOSIS HANDBOOK: AN EVIDENCE-BASED GUIDE TO PLANNING CARE
Betty J. Ackley and Gail Ladwig


2 Questions on Sun Nov 13, 2011 2:28 pm

Guest


Guest
I really like your questions. They are detailed and are critcal thinking questions. I bet you were a great teacher and will also make a great nurse. Very Happy

3 Re: November 11 Post on Tue Nov 15, 2011 12:37 am

Guest


Guest
I agree with Emily, you can tell you used to be a teacher. I especially liked the first question.

4 Re: November 11 Post on Tue Nov 15, 2011 12:57 am

Guest


Guest
Great explanation on Coumadin. I appreciate your attention to detail.

Sponsored content


View previous topic View next topic Back to top  Message [Page 1 of 1]

Permissions in this forum:
You cannot reply to topics in this forum